Steroids usually work well at treating skin conditions. But people who use steroids long-term may develop red skin syndrome (RSS). When this happens, your medication will gradually become less and less effective at clearing your skin.
Eventually, using these medications will cause your skin to turn red and itch or burn — even in places where you didn’t apply the steroid. Many people interpret this as evidence that their original skin condition is getting worse, rather than as a sign of another underlying concern.
RSS hasn’t been well-studied. There aren’t any statistics to show how common it is. In one 2003 study from Japan, about 12 percent of adults who were taking steroids to treat dermatitis developed a reaction that appeared to be RSS.
Keep reading to learn more about the symptoms, who’s at risk, diagnosis, and more.
Although symptoms can vary from person to person, the most common symptoms are redness, burning, and stinging of the skin. These symptoms can start while you’re still using topical steroids, or they may appear days or weeks after you stop taking them.
Although the rash will first show up in the area where you used the steroid, it can spread to other parts of your body.
If you’re currently using a topical steroid
Symptoms that can appear while you’re using topical steroids include:
- redness in areas where you are — and aren’t — applying the drug
- intense itching, burning, and stinging
- an eczemalike rash
- significantly less symptom improvement even when using the same amount of steroid
If you’re no longer using a topical steroid
These symptoms are divided into two types:
- Erythematoedematous. This type affects people with eczema or dermatitis. It causes swelling, redness, burning, and sensitive skin within one to two weeks after you stop using the steroid.
- Papulopustular. This type mainly affects people who use topical steroids to treat acne. It causes pimplelike bumps, deeper bumps, redness, and sometimes swelling.
Overall, symptoms that can appear after you stop using the steroid include:
- raw, red, sunburnlike skin
- flaking skin
- fluid oozing from your skin
- swelling from fluid collecting under the skin (edema)
- red, swollen arms
- increased sensitivity to heat and cold
- nerve pain
- dry, irritated eyes
- hair loss on the head and body
- swollen lymph nodes in the neck, armpits, groin and other areas of the body
- dry, red, sore eyes
- trouble sleeping
- appetite changes and weight loss or gain
RSS is also called topical steroid addiction (TSA) or topical steroid withdrawal (TSW), because the symptoms can appear after people stop using these drugs. However, these terms have slightly different meanings.
- TSA. Similar to an addiction that occurs from other types of drugs, topical steroid addiction means that your body has become used to the effects of the steroid. You need to use more and more of the drug to have the same effect. When you stop using the steroid, your skin has a “rebound effect” and your symptoms reemerge.
- TSW. Withdrawal refers to symptoms that arise when you stop using the steroid or go on a lower dose.
Using topical steroids and then stopping them increases your risk for red skin syndrome, although not everyone who uses these drugs will get RSS.
Factors that increase your risk include:
- using topical steroids daily for long periods of time, especially for a year or longer
- using high-strength doses of steroids
- using topical steroids when you don’t need them
According to the National Eczema Association, you’re more likely to have a skin reaction if you use steroids on your face or genital area. Women are at greater risk for this condition than men — especially if they blush easily. RSS rarely occurs in children.
You can also develop RSS if you regularly rub a topical steroid on someone else’s skin, such as your child’s, and you don’t properly wash your hands afterward.
Because RSS skin sores can look like the skin condition that caused you to use steroids, it can be hard for doctors to diagnose. Often, doctors misdiagnose RSS as a worsening of the original skin disease. The main difference is in the way RSS spreads to other parts of the body.
To make a diagnosis, your doctor will first examine your skin. They may perform a patch test, biopsy, or other tests to rule out conditions with similar symptoms. This includes allergic contact dermatitis, a skin infection, or an eczema flare.
To stop RSS symptoms, you’ll need to go off topical steroids. You should only do this under your doctor’s supervision.
Although there isn’t any one treatment that can cure RSS, your doctor can recommend home remedies and medication to relieve the itch and other symptoms.
You may be able to relieve pain and soothe skin at home with:
- ice and cool compresses
- ointments and balms, such as Vaseline, jojoba oil, hemp oil, zinc oxide, and shea butter
- colloidal oatmeal bath
- Epsom salt bath
Common over-the-counter options include:
- itch relievers, such as antihistamines
- pain relievers, such as acetaminophen (Tylenol) or ibuprofen (Advil)
- antibacterial ointment
In more severe cases, prescription options may be used:
- antibiotics, such as doxycycline or tetracycline, to prevent skin infections
- immune-suppressing drugs
- sleep aids
You should also switch to soaps, laundry detergent, and other toiletries designed for sensitive skin. Choosing fabrics made from 100 percent cotton can help prevent further irritation as well, since it’s softer on the skin.
The outlook varies from person to person. In some people, the redness, itching, and other symptoms of RSS can take months or even years to fully improve. After you finish going through withdrawal, your skin should return to its usual state.
You can prevent RSS by not using topical steroids. If you have to use these medications to treat eczema, psoriasis, or another skin condition, use the smallest dose possible for the shortest period of time needed to relieve your symptoms.